My hgb is not increasing enough with procrit. I have done 4 weekly shots of40,000 units of procrit, and my hgb has gone down 8.5 to 8.3 to 8.4 to 8.1 this week.
I take 1000 mg of riba and doctor said I can think about increasing procrit dose from 40,0000 to 60,0000. But in the meantime doctor said, starting tonight I should reduce riba to 800 mg a day from 1000 mg a day. Doctor is not keen on a transfusion. I am in week 10 of tx and I started incevik tx on 9/28/11 and my last incevik dose will be on 12/21/11. What do you think about the riba reduction? Do you think it is too early to riba reduce? Not sure what my choices are anyway. I am getting weekly cbc's . doctor felt 800 mg of riba is ok for me anyway because i am thin and said tx is weight base on riba.
BTW, I am female, 5’5’’ and weight about 117 lbs…..and this is my second time treating. Thanks. Ginger
Hi Ginger.. your doctor is going by proper protocol by reducing the Riba at <10. if already UND.
It has been shown in the Tela studies that if Riba is reduced " slightly" after one becomes UND it has no adverse effects on success.
Especially ,as it seems you are taking high dose originally given your weight.
it sounds like my story....my hgb kept on dropping like a rock. they reduced me down to 800 and up'd my procrit to 3 a week...that's 120,000 units. i felt like a pin cushion. my hgb dropped down to 7 and i felt like a zombie. i went to the ER and was admitted for the weekend. after 3 pints it was up to 10.9 and i felt great. they kept the riba at the same dose and after a week i was down to i shot of procrit. it sound like your doc knows the protocol.
stay with it and good luck...it'll be over before you know it.
dont worry about the reduction I was taken off riba for two weeks and was still und at 4 and 12 weeks. I am also on procrit and my hgb has stayed around 8.3 for most of the incevik. last week it went to 9.1.. several people have posted that reducing the riba wont affect the outcome, take care
"A Practical Guide for the Use of Boceprevir and Telaprevir for the Treatment of Hepatitis C"
Source: The Future of HCV Therapy With the Advent of Direct-Acting Antiviral Agents
By: Nezam H. Afdhal, MD, FRCPI, Geoffrey M. Dusheiko, MD, FCP(SA), FRCP, Xavier Forns, MD, Donald M. Jensen, MD, Fred Poordad, MD
"In telaprevir clinical trials, erythropoietin use was prohibited and anemia was managed through RBV dose reductions. In a pooled analysis of patients from the ADVANCE and ILLUMINATE trials, 12% of patients (44 of 361) who had hemoglobin reductions to < 10 g/dL required blood transfusion vs 5% of those from the control arms (5 of 92)."
• Modest RBV dose reduction (200-mg increments) is a good approach for managing anemia in boceprevir- or telaprevir-treated patients, as it does not appear to affect response. Some clinicians may choose to use erythropoietin, particularly for severe or symptomatic anemia. However, use of erythropoietin for HCV anemia is off label, and care should be taken to not allow the hemoglobin to exceed 12 g/dL.
• Use of erythropoietin may be necessary to avoid discontinuation of boceprevir or telaprevir. Transfusion may be required for patients and can be effective, particularly for cirrhotics. Once boceprevir or telaprevir has been stopped, it should not be restarted. Best clinical judgment should be used. Boceprevir and telaprevir must not be dose reduced.
1. The proper protocol is to reduce ribavirin to 600 mg when hemoglobin is less than <10 g/dl. (* One 200 mg tablet in the morning and two 200 mg tablets in the evening).
2. Discontinue Ribavirin Tablets if: <8.5 g/dL.
Once Ribavirin tablets have been withheld due to either a laboratory abnormality or clinical manifestation, an attempt may be made to restart Ribavirin tablets at 600 mg daily and further increase the dose to 800 mg daily. However, it is not recommended that Ribavirin tablets be increased to the original assigned dose (1000 mg to 1200 mg).
Following these procedures will not effect SVR rate.
You can read the Ribavirin package insert yourself
Look at the section 2.3 "Dose Modifications"
thanks all. your responses mean so much to me. I am feeling quite bad from treatment. SHOULD I STAY AT THE LOWER DOSE OF RIBA?....and just continue with 800 mg? instead of trying to get back up to 1000 mg? thanks...ginger.
you will get both sides of the debate on this subject here. but at your weight, the lower dose of riba should be fine. the risk is that they take you off TX if your CBC's get too low. that happened to me, as i needed a transfusion. i weigh 200lbs and i was at 800mg for 3 months. it was the only thing for me; well that and 3 procrits a week.
you will be fine at 800, and when your CBC's go up they will get you back to 1000.
I can't imagine having HGB at 8.1. You must feel pretty wiped out. I was fortunate that the procrit ended up working for me. I hope the RIBA reduction helps and you remain UND. Take very good care of yourself ginger and hang in there.
Ginger, I don't know how the Incevik and Procrit work but I have definitley seen a delay in the time it takes the Procrit to start working with the Victrelis. I saw no increase in hgb until after the 4th weekly shot of procrit and so far, it is only bringing hgb up one point, not two which is what I experienced on SOC.
You were UND at week 2 - how many other PCR's have you had? Were they all UND? If so, the 800 mg riba sounds pretty reasonable. I don't know how you are handling the 8s - I would be flat out on my back.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.